Washington, 2014Extreme Cold in Washington, February 5 to 6, 2014
February 5 to 6, 2014 · NWS PQR · 1 event in 1 county or zone
An Arctic air mass combined with strong easterly winds resulted in extremely low wind chill values for the Cascades.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic air mass combined with strong easterly winds resulted in extremely low wind chill values for the Cascades.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 5, 3:45 AM PST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 5, 3:45 AM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
344 AM PST WED FEB 5 2014
.SYNOPSIS...COLDER CANADIAN AIR WILL CONTINUE TO FILTER INTO
SOUTHWEST WASHINGTON AND NORTHWEST OREGON OVER THE NEXT COUPLE OF
DAYS. STRONG EAST WIND WILL RESULT IN EXTREMELY COLD WIND CHILLS TO
MANY AREAS...ESPECIALLY IN THE MOUNTAINS. AN UPPER LEVEL LOW
WILL SETTLE OVER NW WASHINGTON THURSDAY. A SERIES OF DISTURBANCES
CIRCULATING AROUND THIS LOW WILL BRING PERIODS OF SNOW TO NW OREGON
AND SW WASHINGTON THURSDAY THROUGH FRIDAY MORNING. A SWITCH
TO A MILDER AND MORE MOIST WEST FLOW ALOFT OCCURS OVER THE WEEKEND.
THIS WILL BRING A THREAT OF SNOW...AND FREEZING RAIN TO MUCH OF THE
NORTHERN AREAS...ESPECIALLY THE COLUMBIA GORGE.
&&
.SHORT TERM...TODAY THROUGH FRIDAY...SNOW FLURRIES HAVE EASED
OVERNIGHT BUT HAVE NOT COMPLETELY DIMINISHED AS RADAR IMAGERY SHOWS
A BAND OF LIGHT SHOWERS MOVING ACROSS THE NORTHERN OREGON CASCADE
FOOTHILLS AND CASCADES NEAR DETROIT EARLY THIS MORNING. CLEARING
BEHIND THIS BAND SUGGESTS THAT THIS MAY BE THE LAST SPIT OF SNOW FOR
THE DAY...EXCEPT FOR POSSIBLY A FEW FLURRIES ALONG THE CASCADE CREST
THIS AFTERNOON.
THE EASTERLY PRESSURE GRADIENT HAS BEEN SLOW TO INTENSIFY AND IS
CURRENTLY JUST OVER 5 MB. THE PORTLAND METRO AREA HAS BEEN HAVING WIND
GUSTS AROUND 30 MPH THE PAST SEVERAL HOURS. THE GRADIENT AND WINDS
WILL CONTINUE TO INCREASE TODAY AND TONIGHT AND HAVE THEREFORE
MAINTAINED THE WIND ADVISORY FOR THE NORTH WILLAMETTE VALLEY AND THE
HIGH WIND WARNING FOR THE WESTERN COLUMBIA RIVER GORGE.
A COLDER AIR MASS IS WELL IN PLACE AS SURFACE OBSERVATIONS REPORT
WIDESPREAD TEMPERATURES IN THE 20S EARLY THIS MORNING WITH COASTAL
TEMPERATURES NEAR 30F. THE DEW POINT TEMPERATURES ARE MORE IMPRESSIVE
WITH MID TEENS ALONG THE COAST AND 7F TO 14F FOR THE INTERIOR
VALLEYS. TEMPERATURES AND WINDS ALONG THE CASCADES SUGGEST WIND
CHILLS ARE STARTING TO APPROACH -20F SO HAVE ALSO CONTINUED THE WIND
CHILL WARNING FOR THE CASCADES. TODAY WILL BE VERY CHILLY WITH
DAYTIME HIGHS IN MOST LOCATIONS REMAINING BELOW FREEZING. THE BEST
CHANCE FOR TEMPERATURES TO WARM ABOVE FREEZING IS THE AREAS FARTHEST
FROM THE INFLUENCE OF THE EAST WINDS LIKE THE SOUTHERN WILLAMETTE
VALLEY.
MADE A LOT OF CHANGES TO THE FORECAST FOR THURSDAY AND THURSDAY NIGHT
AS THE MODELS ARE BECOMING IN BETTER AGREEMENT THAT AN UPPER LEVEL
LOW WILL SETTLE OVER NW WASHINGTON. MOISTURE FROM ANOTHER LOW OVER
THE EAST PACIFIC WILL BECOME ENTRAINED BY THE NORTHERN LOW AND RESULT
IN A BAND OF OF PRECIPITATION ACROSS CENTRAL OREGON. THERE IS A LOT OF
VARIABILITY BETWEEN THE MODELS BUT THEY ALL GENERALLY SHOW A
BAROCLINIC ZONE DEVELOPING ACROSS THE SOUTHERN FRINGE OF THE PORTLAND
FORECAST AREA LATE TONIGHT INTO EARLY THURSDAY MORNING THAT WILL
GRADUALLY EXPAND NORTHWARD THURSDAY AFTERNOON AND EVENING.
WITH THE COLD AIR WELL IN PLACE AND EASTERLY WINDS STILL BLOWING IN
EARNEST...AND EXPECT THE PRECIPITATION TYPE TO BE MAINLY SNOW. THE
MODELS FORECAST 850MB SOUTHERLY WINDS MAY MODIFY THE AIRMASS
SOME...BUT DO NOT THINK THE COLD AIR WILL EASILY MIX OUT...ESPECIALLY
WITH THE STRONG E-NE LOW LEVEL WINDS. SINCE THIS IS A DRASTIC CHANGE
IN THE MODELS AND THEY ALL VARY IN THE TIMING AND LOCATION OF THE
PRECIPITATION...FORECAST CONFIDENCE IS ON THE LOW SIDE AND KEPT SNOW
PROBABILITIES TO CHANCE FOR THURSDAY MORNING AND AFTERNOON. THE
MODELS ARE IN BETTER AGREEMENT THAT A LOW OR SHORTWAVE TROUGH WILL
ENHANCE PRECIPITATION THURSDAY EVENING AND NIGHT AND AND HAVE RAISED
THE PROBABILITIES FOR SNOW TO LIKELY FOR THIS TIME PERIOD.
SINCE THE PRECIPITATION IS COMING FROM THE SOUTH HAVE GREATER
CONFIDENCE IN SNOW SOUTH OF SALEM THAN FOR THE NORTHERN AREAS.
CURRENTLY EXPECT THE SOUTH AND CENTRAL WILLAMETTE VALLEY TO HAVE 1 TO
2 INCHES OF SNOW WITH THE HIGHER ELEVATIONS OF LANE COUNTY SEEING 2
TO 4 INCHES OF SNOW. PRECIPITATION SHOULD BE LIGHTER FOR THE NORTHERN
AREAS...BUT STILL EXPECT LIGHT ACCUMULATING SNOW FOR THE PORTLAND
METRO AREA...THE GORGE...AND HOOD RIVER AREAS. WOULD LIKE TO SEE
CONSISTENTLY WITH THE 12Z MODELS BEFORE ANY NON-ROUTINE WEATHER
PRODUCTS ARE ISSUED FOR THIS EVENT.
THE SHOWERS SHOULD BECOME MORE CONFINED TO THE CASCADES AND CASCADE
FOOTHILLS ON FRIDAY BEFORE ANOTHER ROUND OF PRECIPITATION MOVES OVER
THE AREA FRIDAY NIGHT. HARTLEY
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...FRIDAY NIGHT
THROUGH TUESDAY...SURFACE PRESSURE GRADIENTS RELAX ON FRIDAY AS THE
UPPER LOW MOVES OVER OREGON AND WASHINGTON. THE GFS HAS BEEN
CONSISTENT ON THIS BUT THE ECMWF KEEPS THE UPPER LOW A BIT FARTHER
EAST. MODELS CONTINUE TO HAVE GOOD CONSISTENCY WITH AN OVERALL IDEA
THAT COLD AIR WILL BE ENTRENCHED OVER WASHINGTON AND OREGON BY FRIDAY
NIGHT AND A STRONG LOW PRESSURE SYSTEM WILL BE APPROACHING FROM THE
SOUTHWEST IN THE WESTERLIES. THE GEM IS MUCH FASTER TO MOVE THE LOW
TO THE COAST...AND FARTHER SOUTH THAN THE OTHER MODELS AND FAVOR THE
12 ECMWF AND 18Z GFS MODEL WHICH ARE IN GOOD AGREEMENT ON THE MAJOR
FEATURES THROUGH SATURDAY.
THE ECMWF HAS QUITE A STRONG GRADIENT ACROSS THE CASCADES AS THE
OFFSHORE LOW APPROACHES AND WE HAVE INCREASED THE WINDS IN THE
FORECAST FOR THE GORGE AND THE NORTHERN WILLAMETTE VALLEY. THE ECMWF
CONTINUES TO BE A LITTLE FASTER BRINGING THE PRECIPITATION INTO
WESTERN OREGON AND WASHINGTON VERY EARLY SATURDAY MORNING. THE ECMWF
AND GFS HAVE NOT BEEN CONSISTENT IN THE AREAS OF HEAVIEST
PRECIPITATION WITH THE WARM FRONT. MY FEELING IS THAT THERE WILL BE
WIDESPREAD LIGHT TO MODERATE PRECIPITATION FOR ABOUT AN 18 HOUR
PERIOD. ALL THIS PRECIPITATION WILL BE OVERRUNNING THE COLD AIR
RESULTING IN A SIGNIFICANT AMOUNT OF SNOW FOR MUCH OF THE WILLAMETTE
VALLEY.
WINDS ALOFT TO SHIFT SOUTHERLY ESPECIALLY IN THE SOUTHERN
PARTS OF THE FORECAST AREA AROUND EUGENE. THIS WILL RESULT IN
FREEZING RAIN SPREADING NORTH SATURDAY AFTERNOON...OR SO. IN THIS
TYPE OF EVENT FREEZING RAIN SHOULD BE BRIEF IN THE SOUTHERN VALLEY
BUT LINGER ON IN THE NORTH FOR QUITE A WHILE. MODELS MAINTAIN AN
EASTERLY GRADIENT THROUGH MONDAY BUT THERE ARE SIGNIFICANT
DIFFERENCES BETWEEN THE ECMWF AND THE GFS. THE GFS HAS MUCH MORE
EASTERLY COMPONENT WHILE THE ECMWF NOW SWITCHES TO STRONG SOUTHERLY
SATURDAY NIGHT WHICH WOULD RESULT IN FASTER WARMING AND A SHORTER
PERIOD OF FREEZING RAIN. MODELS CONTINUE TO SHOW WESTERLY FLOW NEXT
WEEK WITH ANOTHER MORE MILD SYSTEM MOVING IN MONDAY AND A PRETTY WET
SYSTEM ON TUESDAY. SCHNEIDER
&&
.AVIATION...VFR CONDITIONS IN STRONG OFFSHORE FLOW CONTINUE
TODAY UNDER NORTHWEST FLOW ALOFT. A FEW LINGERING SHOWERS ARE
MOVING OVER THE CENTRAL OREGON CASCADES THIS MORNING...OTHERWISE
THE OFFSHORE FLOW WILL TEND TO EVAPORATE/SUBLIMATE MOST OF THE
PRECIPITATION EVERYWHERE ELSE ESPECIALLY NEAR THE COLUMBIA RIVER.
SOME MVFR LOW STRATUS/FOG WILL PERSIST IN THE SOUTH WILLAMETTE
VALLEY THROUGH LATER THIS MORNING. STRONG EAST WINDS CONTINUE
THROUGH TONIGHT...ESPECIALLY NEAR THE COLUMBIA RIVER GORGE.
KPDX AND APPROACHES...VFR CONDITIONS TODAY AND TONIGHT WITH STRONG
EAST WINDS WITH GUSTS TO 30 KT. /27
&&
.MARINE...OFFSHORE FLOW WILL CONTINUE TO INCREASE TODAY OVER THE
COASTAL WATERS...PARTICULARLY FOR NORTHERN WATERS AND COASTAL
GAPS. THESE AREAS WILL SEE GUSTS 20 TO 30 KT THROUGH THURSDAY.
OFFSHORE FLOW WILL PERSIST THROUGH THE END OF THE WEEK..DECREASING
A LITTLE FRIDAY THEN INCREASING AGAIN THIS WEEKEND. WINDS MAY
POSSIBLY REACH HIGH END SMALL CRAFT CRITERIA SATURDAY OR SATURDAY
NIGHT AS THEY TRY TO TURN MORE SOUTHERLY...BUT LATEST MODEL RUNS
HAVE TONED DOWN WINDS DURING THIS TIME. SEAS WILL REMAIN AROUND 4
TO 6 FEET THROUGH THE END OF THE WEEK...BUT WILL INCREASE BY
SATURDAY OR SUNDAY. PT
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WIND CHILL WARNING FROM 6 AM THIS MORNING TO 6 PM PST
THURSDAY FOR NORTHERN OREGON CASCADES.
HIGH WIND WARNING UNTIL 10 PM PST THURSDAY FOR WESTERN
COLUMBIA RIVER GORGE.
WIND ADVISORY UNTIL 10 PM PST THURSDAY FOR GREATER PORTLAND
METRO AREA.
WA...WIND CHILL WARNING FROM 6 AM THIS MORNING TO 6 PM PST
THURSDAY FOR SOUTH WASHINGTON CASCADES.
HIGH WIND WARNING UNTIL 10 PM PST THURSDAY FOR WESTERN
COLUMBIA RIVER GORGE.
WIND ADVISORY UNTIL 10 PM PST THURSDAY FOR GREATER VANCOUVER
AREA.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 3 PM PST THURSDAY FOR
COASTAL WATERS FROM CAPE SHOALWATER TO CASCADE HEAD OUT 60
NM.
&&
MORE WEATHER INFORMATION ONLINE AT..
HTTP://WEATHER.GOV/PORTLAND
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.In the hours before
Special weather statement, Feb 5, 4:34 AM PST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
434 AM PST WED FEB 5 2014
ORZ001>008-010>016-WAZ019>022-039-040-045-046-060000-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WESTERN COLUMBIA RIVER GORGE-CENTRAL COLUMBIA RIVER GORGE-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...YACHATS...FLORENCE...VERNONIA...JEWELL...
SUNSET SUMMIT...LEES CAMP...TRASK...GRANDE RONDE...BURNT WOODS...
TIDEWATER...SWISSHOME...VENETA...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...WILSONVILLE...STAYTON...DALLAS...EUGENE...
SPRINGFIELD...CORVALLIS...ALBANY...SANDY...ESTACADA...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...JASPER...LOWELL...COTTAGE GROVE...
MCKENZIE PASS...MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...
PARKDALE...ODELL...CORBETT...ROOSTER ROCK...MULTNOMAH FALLS...
CASCADE LOCKS...HOOD RIVER...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...WIND RIVER VALLEY...WILLAPA...FRANCES...
ELK MOUNTAIN...RYDERWOOD...RAYMOND...LONG BEACH...OCEAN PARK...
NASELLE...CATHLAMET...LONGVIEW...KELSO...CASTLE ROCK...
VANCOUVER...BATTLE GROUND...WASHOUGAL...TOUTLE...ARIEL...
LAKE MERWIN...YALE LAKE...COUGAR...CARSON...STEVENSON...UNDERWOOD
434 AM PST WED FEB 5 2014
...SNOW IN THE VALLEY ON THURSDAY...
...SNOW AND FREEZING RAIN THIS WEEKEND...
A VERY COLD AIR MASS WILL CONTINUE ACROSS THE REGION THROUGH
FRIDAY WITH MOST AREAS MAINTAINING TEMPERATURES BELOW FREEZING.
A LOW PRESSURE SYSTEM WILL APPROACH THE OREGON COAST WEDNESDAY
NIGHT AND BRING A CHANCE OF SNOW TO CENTRAL AND NORTHERN OREGON
ON THURSDAY. THE SNOW WILL DEVELOP OVER LANE COUNTY EARLY THURSDAY
MORNING AND GRADUALLY MOVE NORTHWARD THROUGH THE DAY. FORECAST
CONFIDENCE IS LOW ON THE TIMING AND AMOUNTS OF SNOW BUT GENERALLY
EXPECT 1 TO 2 INCHES OF SNOW FOR THE CENTRAL AND SOUTHERN
WILLAMETTE VALLEY...AND 2 TO 4 INCHES FOR THE LANE COUNTY COAST
RANGE AND CASCADE FOOTHILLS.
THE BEST CHANCE FOR SNOW ACROSS THE
NORTHERN WILLAMETTE VALLEY INCLUDING THE PORTLAND METRO AREA IS FOR
THURSDAY NIGHT. GENERALLY EXPECT LESS THAN AN INCH OF SNOW FOR THE
NORTHERN VALLEYS INCLUDING THE COLUMBIA RIVER GORGE AND UPPER HOOD
RIVER VALLEY AREA.
SNOW SHOWERS WILL DECREASE ON FRIDAY AND BE PRIMARILY CONFINED TO
THE CASCADES. ANOTHER STORM WILL BRING MORE SIGNIFICANT SNOW
FRIDAY NIGHT AND SATURDAY. THIS STORM WILL GRADUALLY WARM THE
AIRMASS AND FREEZING RAIN WILL REPLACE THE SNOW...AND THE
EVENTUALLY RAIN. CONFIDENCE ON THE TIMING OF THESE TRANSITIONS ARE
LOW BUT THERE IS FAIR CONFIDENCE THAT A LAYER OF ICE WILL FORM ON
TOP OF THE SNOW SATURDAY OR SATURDAY NIGHT AND RESULT IN EXTRA
SLIPPERY ROADS AND WALKING PATHS.
AREAS ON THE CENTRAL OREGON COAST COULD TURN TO FREEZING RAIN
BRIEFLY AND THEN TO RAIN EARLY ON IN THE EVENT. SIMILARLY THE
SOUTHERN WILLAMETTE VALLEY WILL LIKELY CHANGE OVER TO SLEET AND
FREEZING RAIN BEFORE THE NORTHERN WILLAMETTE VALLEY AND SOUTHWEST
WASHINGTON. FREEZING RAIN IS MORE LIKELY TO PERSIST IN THE NORTH
WILLAMETTE VALLEY AND SOUTHWEST WASHINGTON. THE GORGE AND UPPER
HOOD RIVER VALLEY COULD REMAIN IN SNOW THROUGH SATURDAY NIGHT AND
THEN SWITCH TO FREEZING RAIN ON SUNDAY AND SUNDAY NIGHT.
IN ADDITION TO THE SNOW...SLEET AND FREEZING RAIN THERE WILL BE
STRONG EAST WINDS IN THE COLUMBIA RIVER GORGE AND OVER THE CASCADE
PASSES...WHICH WILL GENERATE LOW WIND CHILLS. WIND CHILL VALUES
WILL AGAIN BE BELOW ZERO IN THESE AREAS. BLOWING AND DRIFTING SNOW
MAY REDUCE VISIBILITIES...ESPECIALLY IN THE COLUMBIA GORGE AND
THE EASTERN PORTLAND METRO AREA.
RESIDENTS ON THE WEST SIDE OF THE CASCADES SHOULD BE PREPARED FOR
SNOWY AND ICY CONDITIONS THIS WEEKEND. THOSE PLANNING TRAVEL OR
OUTDOOR ACTIVITIES SHOULD CONSIDER RESCHEDULING. MANY ASPECTS OF
THIS FORECAST ARE SUBJECT TO CHANGE...STAY TUNED TO THE LATEST
FORECASTS.
Extreme Cold/Wind Chill, South Washington Cascades
- When
- February 5, 6:00 AM PST to February 6, 4:00 PM PST
- Where
- South Washington Cascades forecast zone
- Reported by
- Official NWS Observations
Temperatures in the single digits combined with persistent 20 to 30 mph winds produced wind chills in the -15 to -20 degrees Fahrenheit range.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Utah, February 5 to 10, 20142 deaths · $40,000 · 8 events
- Flash Flood and Winter Storm in California, February 5 to 10, 20141 death · $700,000 · 6 events
- Cold in Wisconsin, February 5, 20141 death · 1 event
- Cold in Minnesota, February 5 to 7, 20141 death · 1 event
- Heavy Snow in Vermont, February 5, 2014$170,000 · 16 events
- Heavy Snow and Winter Weather in New York, February 5, 2014$55,000 · 9 events
- Winter Storm and Heavy Snow in New York, February 5, 201427 events
- Winter Weather in Texas, February 5 to 6, 201420 events
- Winter Storm in New York, February 5, 201418 events
- Heavy Snow in Massachusetts, February 5, 201418 events
- Heavy Snow in Maine, February 5, 201417 events
- Flood and Heavy Rain in California, February 5 to 8, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507463.